Idaho, 2014

Flooding in Idaho, March 9 to 11, 2014

March 9 to 11, 2014 · NWS OTX · 2 events in 2 counties and zones

An upper level low pressure system in the Gulf of Alaska late on March 8th through the evening of March 9th directed a slow north to south sagging atmospheric river across the area. The origins of this atmospheric river were from off of the Islands of Hawaii.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level low pressure system in the Gulf of Alaska late on March 8th through the evening of March 9th directed a slow north to south sagging atmospheric river across the area. The origins of this atmospheric river were from off of the Islands of Hawaii. This resulted in abnormally high moisture content over the region for early to mid-March. This was a very mild weather pattern with precipitation falling as rain even over the highest mountain peaks. Strong westerly flow resulted in strong orographic enhancement across the mountainous areas of the northern and central Idaho Panhandle. This was combined with good isentropic ascent to produce moderate to heavy rainfall across the area. Mild temperatures resulted in a significant contribution of runoff from the snow pack at mid elevations. This resulted in high flows on the Coeur d'Alene River and along small streams and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 2:14 AM PST, 46 minutes earlier.

Area forecast discussion, Mar 9, 2:14 AM PST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
314 AM PDT Sun Mar 9 2014

.SYNOPSIS...
One moist storm system will exit the area today with a drying
trend over most of the area...but with continued lingering rain
showers over the Idaho Panhandle and Palouse. Another wet storm
will follow quickly and impact southeast Washington late tonight
and Monday. These two systems will combine to likely produce
another round of flooding for North Idaho...the Cascades...and
extreme eastern Washington. High pressure will then build in for
the middle of next week for drier and mild conditions.

&&

.DISCUSSION...
Today through Monday...Satellite indicates a very moist Pacific
fetch driving into the region from the southwest under the eastern
flank of a deep north Pacific trough. Closer in...regional radar
suggests that the back edge of this moisture feed in the form of
an occluded front is crossing the Cascades at 2 am. Models are in
generally good agreement with each other and plausible against
satellite and radar in indicating a general end to the steady
precipitation this morning north of interstate 90...but the fetch
will become somewhat hung up southwest to northeast over the
Palouse and points south for a continuation of steady light rain
or at least frequent showers through the day. The cascades lee
zones will benefit from a rain shadow by this afternoon for mainly
dry conditions and a good chance of at least partial sunshine.

Conditions will be breezy as a moderate southerly gradient is
maintained through much of the day...and this will help keep
daytime highs on the mild side of normal once again.

With all of the rain last night hydrology issues are once again
becoming germane. A number of Areal Flood Advisories have been
issued for the zones surrounding the basin and given the general
3/4 to 1 inch of overnight precipitation in the Cascades and
north Idaho zones as well as the very high snow levels...these
Advisories will continue through this morning. As far as mainstem
rivers are concerned...once again it appears the rivers draining
the Idaho Panhandle will continue to run near bank full and may
approach flood stages early in the week. The Coeur D'Alene at
Cataldo and possibly the St.Joe at St. Maries will need to be
monitored closely for this potential.

Tonight not much will change over this afternoon...with very
strong likelihoods of continued rain over the Palouse and L-C
valley as the parent Pacific trough moves into the region and digs
it's dynamic base region into Oregon...leaving the far
southeastern zones on the margin of the moist lift and
precipitation shield.

On Monday the trough will be moving through the region...once again
with the best chance of rain over the southeast...but with the
added wrinkle of the inter trough cold pool aloft generating some
moderate instability across the forecast area for the threat of
hit-and-miss showers and maybe even a few thunderstorms over the
rest of the forecast area...with high temperatures once again
above normal. /Fugazzi

Monday night to Thursday night: An upper trough pulls east early
this period and high pressure builds in, leading to an overall
drying trend. Monday night the exiting upper trough will begin to
shift the overall threat of precipitation toward southeast WA and
the central Panhandle, where it will wane early Tuesday. However
look for continued breezy conditions before midnight. Thereafter a
ridge of high pressure leans over the region. A couple waves slip
by late Wednesday to Wednesday night and again later Thursday into
Thursday night. However the deeper moisture and lift remains north
of the Canadian border until late Thursday. That is when some
light shower chances return to the Cascades and eastern mountains.
Otherwise expect drier weather with occasional middle and high
clouds. In addition, look for the potential for fog during the
overnight/early morning hours. This may develop as early as
overnight Monday into Tuesday morning, after the winds abate. The
main threat will be in the sheltered valley, including the L-C
Valley. There is some suggestion it may expand across the Palouse
this time frame too. For Tuesday night onward the main threat
appears to be in the sheltered valleys. Temperatures will be
closer to seasonal norm at the start of the period, then slowly
warm above normal into Thursday. /J. Cote'

Friday and Saturday: A Pacific High off the coast of California
will allow for a ridge pattern in the region for this period. The
models seem to be lining up for this scenario. The models do not
agree on the timing of a disturbance expected on Saturday morning.
Any precip chances are expected to be limited to the higher
terrain along the Canadian Border. A weak southerly flow will help
keep the region dry and slightly warmer than the season normals.
/JDC

&&

.AVIATION...
06Z TAFS...A very moist weather system will continue to produce
moderate to heavy rainfall at times at the KPUW, KGEG, KSFF and KCOE
taf sites through Sunday morning. Expect MVFR cigs and vis by 09Z at
all these taf sites. Low level wind shear is expected at most of the
TAF sites until cold front passage during the morning hours. Winds
will become gusty during the late morning and afternoon hours with
sustained speeds up around 20 mph and gusts up to around 30 mph.
Drier air behind the front should improve cigs through the afternoon
hours as well. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  37  48  32  47  30 /  60  20  40  20   0   0
Coeur d'Alene  52  36  47  30  47  28 /  90  30  50  20   0   0
Pullman        55  39  49  33  48  30 /  90  70  60  40   0   0
Lewiston       58  43  54  35  54  33 /  90  90  80  50   0   0
Colville       54  33  51  30  51  29 /  50   0  40  10   0   0
Sandpoint      47  35  46  29  46  27 / 100  10  50  20   0   0
Kellogg        46  36  44  30  44  30 / 100  60  80  40  10  10
Moses Lake     59  36  56  33  54  30 /  20  10  20   0   0   0
Wenatchee      54  38  54  33  53  33 /  20   0  10  10   0   0
Omak           55  33  50  31  50  29 /  20   0  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 8, 7:11 PM PST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
711 PM PST SAT MAR 8 2014

IDZ026-027-WAZ031-032-034-035-038-041-043-044-100315-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
711 PM PST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-WAZ033-036-037-042-100315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
711 PM PST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TONIGHT

ANOTHER WET WEATHER SYSTEM WILL BRING MODERATE TO HEAVY RAINFALL
TO THE AREA THROUGH SUNDAY. RAINFALL COMBINED WITH SOME MID ELEVATION
SNOW MELT WILL RESULT IN RISES TO AREA RIVERS AND SMALL STREAMS.
MAIN STEM RIVERS DRAINING THE IDAHO PANHANDLE MOUNTAINS WILL RUN
HIGH AND SOME LOCATIONS MAY ACHIEVE MINOR FLOOD STAGE BY EARLY
NEXT WEEK. OTHER HAZARDS MAY INCLUDE MUDSLIDES OR DEBRIS FLOWS AND
POSSIBLY SOME DAMAGE TO AREA ROADWAYS IF CULVERTS BECOME CLOGGED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREA RIVERS AND SMALL STREAMS WILL CONTINUE TO RUN HIGH THROUGH AT
LEAST EARLY NEXT WEEK...ESPECIALLY IN THE CENTRAL IDAHO PANHANDLE.
A SECOND WEATHER SYSTEM WILL ARRIVE SUNDAY NIGHT AND IS EXPECTED
TO CLIP THE SOUTHERN PORTION OF THE CENTRAL IDAHO PANHANDLE. AT
THIS TIME...THE BULK OF THIS RAINFALL IS ANTICIPATED TO HEAD SOUTH OF
THE RIVER BASINS DRAINING OUT OF THE CENTRAL PANHANDLE MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Bonner

When
March 9, 3:00 AM PST to 11:59 PM PST
Where
Bonner County, 1.07 mi NNW of Ponderay to 0.9 mi W of Ponderay
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
48.314, -116.539

Standing water reported across the area. A mobile home park in Ponderay was hardest hit with one trailer inundated with two feet of water inside the home. Damage costs were estimated.

Flood, Kootenai

When
March 9, 4:45 PM PST to March 11, 11:59 PM PST
Where
Kootenai County, 2.41 mi S of Cataldo to 1.3 mi SSE of Medimont
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
47.515, -116.327

A long duration of heavy rain and snow melt resulted in high flows on the Coeur d'Alene River and surrounding small creeks and streams. Water inundated numerous roads and low lying areas along the river from Cataldo to Harrison: Flood waters inundated CCC Road near the Mennonite Church, Latour Creek Road near a campground immediately south of Interstate 90, and along portions of Dudley Road west of Latour Creek. High flows on Latour Creek resulted in soil erosion near the garage section of a residence on Latour Creek Road. Damage costs were estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505259, 505280.